New York, 2011

Damaging Wind in New York, June 24, 2011

June 24, 2011 · NWS BGM · 1 event in 1 county or zone

Showers and isolated thunderstorms developed ahead of a cold front. One storm in Oneida county produced minor wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Showers and isolated thunderstorms developed ahead of a cold front. One storm in Oneida county produced minor wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 24, 1:18 PM EST, 2 hours 2 minutes earlier.

Area forecast discussion, Jun 24, 1:18 PM EST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
218 PM EDT FRI JUN 24 2011

.SYNOPSIS...
LOW PRESSURE OVER THE GREAT LAKES WILL KEEP A SOUTHWEST FLOW OF
MOIST AND UNSTABLE AIR OVER THE REGION INTO SATURDAY. THIS WILL
KEEP SCATTERED SHOWERS AND THUNDERSTORMS IN OUR FORECAST. THE LOW
MOVES EAST TO THE COAST SUNDAY BRINGING DRIER WEATHER FOR SUNDAY.

&&

.NEAR TERM /UNTIL 1 AM SATURDAY MORNING/...
UPDATED AT 130 PM...
AFTER A SHORT LULL IN THE SHOWER ACTIVITY THIS MORNING...BREAKS
DEVELOPED IN THE CLOUDS ALLOWING SUNSHINE THROUGH AND TEMPS TO
WARM. DEW POINTS ARE STILL IN THE 60S SO PLENTY OF INSTABILITY.
CONVECTION HAS ERUPTED WITH SCATTERED SHOWERS AND ISOLATED TSTMS
ACROSS THE WHOLE AREA. NOT MUCH DYNAMICALLY TO ORGANIZE THE STORMS
AND SO THE RISK OF SEVERE OR FLASH FLOODING IS MUCH LOWER TODAY
THAN YESTERDAY. PWS ARE BELOW 1.5 INCHES TODAY AS WELL. BEST
CHANCES IS IN THE I-81 CORRIDOR AND TO THE EAST THROUGH ABOUT 6
PM. HI RES MODELS INDICATE SCATTERED SHOWERS TO LINGER PAST SUNSET
ESPECIALLY CENTRAL NY NORTHWARD.

&&

.SHORT TERM /1 AM SATURDAY MORNING THROUGH MONDAY/...

UPR LOW SLOWLY FILLS AND LIFTS NEWRD IN THE SHRT TERM...FNLY
TAKING THE SHWRS AND STORMS WITH IT. STILL A GOOD CHANCE FOR SHWRS
AND TRWS SAT...ESP OVER THE NRN HALD OF THE CWA AS A SFC TROF AND
STRONG UPR WV ROTATE THRU. THIS LOOKS TO BE FLWD BY YET ANOTHER WV
DURING SAT AFTN WITH AGAIN THE CNTR OF THE PVA OVER THE NY ZONES.
GOOD NEWS IS BY SAT...WIND FIELD HAS WEAKEND AND SOME GNRL MID LVL
WRMG HAS TAKEN ALOT OF THE PUNCH OUT OF THE CONV SOMAINLY JUST
SHWRS XPCTD...WITH SOME ISLTD THUNDER.

BY SUNDAY...LOW HAS MVD OUT AND RISING HGTS WITH DRY AIR ARE OVER
THE REGION. 12Z NAM BRINGS SOME SORT OF CONV COMPLEX THRU PA
UNDER THE RDG...WHICH SEEMS OVERDONE. NEITHER THE GFS OR ECMWF HAS
THIS STRONG FEATURE. WILL KEEP THE SUNDAY FCST DRY FOR NOW...MAYBE
JUST SOME ISLD SHWRS OVER NE PA. WORST CASE SCENARIO WLD BRING SCT
SHWRS TO THE NY/PA BRDR.

ON MON...UPR RDG CONTS TO BLD AS WRMR AND MORE HUMID AIR RETURNS
TO THE FCST AREA. LOOKS LIKE EVENT HE FASTER GFS HOLDS OFF ON ANY
PCPN THRU THE END OF THE SHRT TERM.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
XTNDD PD BEGINS WITH WEAK RDGG SFC AND ALOFT QUICKLY YIELDING TO A
WV MVG THRU THE LAKES INTO NRN NY BY 12Z WED. SYSTEM WILL BRING A
GOOD CHANCE OF SHWRS AND TRWS...MAINLY WITH HTG...TUE AFTN INTO
EARLY WED. USUAL TIMING DFRNCS BETWEEN THE OPERATIONAL LONG TERM
MODELS NOT AS EVIDENT WITH THE GFS...IF ANYTHING...SOMEWHAT
SLOWER WITH THE TROF AXIS EARLY WED. IN ANY EVENT...XPCT CLRG WED
WITH MAYBE SOME LEFTOVER SHWRS. GFS IS STRONGER WITH THE RDGG AND
DRY AIR ON THU...BUT EITHER WAY...THE END OF THE PD LOOKS WARM AND
DRY. WITH THE GOOD AGREEMENT IN THE MODELS...HPC GUIDE WAS NEAR
GFS BASED TEMPS ALLOWING FOR GOOD RUN TO RUN CONSISTANCY AND
COLLABORATION.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
130 PM FRI UPDATE...
GENERALLY VFR CONDITIONS. SCATTERED SHOWERS AND ISOLATED TSTMS
ACROSS THE WHOLE AREA. LOCAL MVFR CIGS AND VSBY IN SHOWERS WITH
POSSIBLE BRIEF IFR IN TSTMS. AFT 22Z SHOWERS AND TSTMS DIMINISHING
WITH A LINGERING POSSIBILITY AFT 00Z. OVERNIGHT INCREASING MVFR
CIGS AND LOCAL AREAS OF 3 TO 5 MILES IN FOG. WINDS ARE GENERLLY SW
10 WITH SOME GUSTS TO 20 KT DURING THIS AFTERNOON AND THEN
DIMINISHING TO LIGHT OVERNIGHT.

SAT...AREAS OF MVFR. SCT SHOWERS/ISOLD TSTM.

SUNDAY AND MONDAY...VFR.

TUESDAY...CHC FOR SHRA/TSRA...AS ANOTHER SYSTEM APPROACHES.

WEDNESDAY...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...BMW
NEAR TERM...BMW
SHORT TERM...DGM
LONG TERM...DGM
AVIATION...BMW
Hazardous weather outlook, Jun 24, 2:51 AM EST, 12 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
351 AM EDT FRI JUN 24 2011

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-250800-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
351 AM EDT FRI JUN 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

ANOTHER ROUND OF SHOWER AND THUNDERSTORMS IS EXPECTED TODAY AS A
COLD FRONT FINALLY TRIES TO MAKE ITS WAY THROUGH THE REGION. SOME
OF THE STORMS, ESPECIALLY EAST OF I-81 MAY BECOME SEVERE TODAY.
THE MAIN THREATS TODAY WILL BE HEAVY RAIN, LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 24, 1:30 PM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
230 PM EDT FRI JUN 24 2011

NYZ009-037-241915-
ONEIDA NY-
230 PM EDT FRI JUN 24 2011

...STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ONEIDA COUNTY...

* AT 224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR DELTA LAKE...AND
  MOVING NORTHEAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  AVA AND NORTH WESTERN AT 235 PM EDT...
  BOONVILLE AT 255 PM EDT...
  FORESTPORT AT 300 PM EDT...
  HAWKINSVILLE AT 305 PM EDT...
  WOODGATE AT 315 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4354 7510 4324 7544 4334 7565 4343 7557
      4343 7552 4361 7513 4361 7511

JML
Special weather statement, Jun 24, 2:16 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
316 PM EDT FRI JUN 24 2011

NYZ009-037-242000-
ONEIDA NY-
316 PM EDT FRI JUN 24 2011

...LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ONEIDA
COUNTY...

* AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN.
  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES NORTH
  OF BOONVILLE TO HOLLAND PATENT...AND MOVING NORTHEAST AT 20 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  REMSEN AND PROSPECT AT 330 PM EDT...
  HINCKLEY AND FORESTPORT AT 335 PM EDT...
  WOODGATE AT 350 PM EDT...

LAT...LON 4360 7510 4333 7507 4330 7511 4330 7514
      4325 7514 4312 7528 4347 7543 4361 7513
      4361 7511

DJP

The radar

The Ft Drum radar (KTYX), 50 km away, was scanning. The volume nearest the first event began at 20:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oneida

When
June 24, 3:20 PM EST
Where
Oneida County, Forestport
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.450, -75.220

Several trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321181.